Alert archive / California / Flash Flood Warnings in 2012
Flash Flood Warning 136, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2012, 7:27 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2012, 7:27 PM PDT (02:27 UTC)
- Expired
- Aug 20, 2012, 9:30 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 177 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 00:00Z, 2.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1614 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2403 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
962 WGUS55 KVEF 210227 FFWVEF CAC071-210430- /O.NEW.KVEF.FF.W.0136.120821T0227Z-120821T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 727 PM PDT MON AUG 20 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 930 PM PDT. * AT 722 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER EXTREME SOUTHEASTERN SAN BERNARDINO COUNTY...OR 12 MILES SOUTHWEST OF VIDAL JUNCTION. THE THUNDERSTORM PRODUCING HEAVY RAIN WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... STATE ROUTE 62 BETWEEN MILE MARKERS 112 AND 116 PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG... NWSVEGAS. && LAT...LON 3407 11478 3417 11480 3418 11466 3407 11466 $$ JA
2 follow-up statements
447 WGUS75 KVEF 210307 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 807 PM PDT MON AUG 20 2012 CAC071-210430- /O.CON.KVEF.FF.W.0136.000000T0000Z-120821T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 807 PM PDT MON AUG 20 2012 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM PDT FOR SOUTHEASTERN SAN BERNARDINO COUNTY... AT 800 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM HAD DISSIPATED OVER THE AREA ABOUT 12 MILES SOUTHWEST OF VIDAL JUNCTION IN EXTREME SOUTEAST SAN BERNARDINO COUNTY. HOWEVER...RUOFF FROM THE EARLIER HEAVY RAINFALL WILL LIKELY CAUSE FLOODING IN LOW WATER CROSSINGS ALONG STATE ROUTE 62 BETWEEN MILE MARKERS 112 AND 116. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS IN LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG... NWSVEGAS. && LAT...LON 3407 11476 3415 11478 3415 11468 3407 11468 $$ JA
205 WGUS75 KVEF 210429 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 929 PM PDT MON AUG 20 2012 CAC071-210433- /O.EXP.KVEF.FF.W.0136.000000T0000Z-120821T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 929 PM PDT MON AUG 20 2012 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM PDT FOR SOUTHEASTERN SAN BERNARDINO COUNTY... NO ADDITIONAL RAINFALL HAS OCCURRED NEAR STATE ROUTE 62 SOUTHWEST OF VIDAL JUNCTION SINCE BEFORE 8 PM AND RUNOFF IN THE LOW WATER CROSSINGS HAS LIKELY RECEDED. LAT...LON 3407 11476 3415 11478 3415 11468 3407 11468 $$ JA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:25 PM PDT, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 20, 2:25 PM PDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 225 PM PDT MON AUG 20 2012 .SYNOPSIS...DEEP MONSOON MOISTURE WILL REMAIN IN PLACE THROUGH THURSDAY. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON TUESDAY...WITH SCATTERED TO NUMEROUS THUNDERSTORMS POSSIBLE ON WEDNESDAY AND THURSDAY. HEAVY RAIN...HAIL AND GUSTY WINDS POSSIBLE. GRADUAL DRYING TAKES PLACE FRIDAY THROUGH MONDAY. TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEK. && .DISCUSSION...AS HAS BEEN THE CASE THE PAST TWO DAYS...ISOLATED THUNDERSTORMS ANCHORED TO THE HIGHER TERRAIN OF MAINLY MOHAVE...CLARK...NYE AND LINCOLN COUNTIES. DRY AND MORE STABLE AIR MASS IN PLACE OVER INYO AND NORTHWEST SAN BERNARDINO COUNTIES. MADE LITTLE CHANGE TO THE PACKAGE FOR TONIGHT AND TUESDAY AS EASTERN HALF OF THE AREA WILL REMAIN MOIST AND UNSTABLE TO SUPPORT ISOLATED TO SCATTERED THUNDERSTORMS. MADE CHANGES TO THE TUESDAY NIGHT THROUGH THURSDAY PERIODS. AN UPPER TROUGH WILL BE ALONG THE CENTRAL CALIFORNIA COAST EARLY WEDNESDAY MORNING THEN SLOWLY WORK EAST OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH THURSDAY. AS EARLY AS TUESDAY NIGHT...JETSTREAK DYNAMICS WILL BEGIN TO ACT UPON DEEP MOISTURE ALREADY IN PLACE WITH SHOWERS/THUNDERSTORMS DEVELOPING OVER NORTHWEST SAN BERNARDINO/INYO AND NYE COUNTIES. WITH THE SLOWER TIMING INCREASED OUR POPS FURTHER WEST. AS TROUGH AND JETSTREAK WORKS EAST OVER THE AREA ON WEDNESDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP IN LINCOLN...NYE... CLARK...MOHAVE...SOUTHEAST INYO AND EASTERN SAN BERNARDINO COUNTIES. JET STRUCTURE CONDUCIVE FOR CELL TRAINING WHERE WE COULD EASILY SEE 1 TO 2 INCH RAIN RATES PER HOUR INCREASING THE FLASH FLOOD THREAT. LATER SHIFTS WILL BE TAKING A CLOSER LOOK AT THE POTENTIAL OF A FLASH FLOOD WATCH. THE ADDITIONAL JET DYNAMICS/WIND SHEAR WILL ALSO LEAD TO THE POTENTIAL OF MORE ORGANIZED STORMS WITH HAIL AND STRONG WINDS A THREAT. FOR FRIDAY THROUGH MONDAY...GFS/ECMWF CONSISTENT SHOWING A GRADUAL DRYING TREND TAKING HOLD WITH MOISTURE FINALLY GETTING SCOURED OUT OF MOHAVE COUNTY OVER THE WEEKEND. TEMPERATURES AT OR SLIGHTLY BELOW NORMAL. && .AVIATION...FOR MCCARRAN...OUTFLOW WINDS A CONCERN FROM ANY NEARBY THUNDERSTORM THROUGH THIS EVENING...PREVAILING SURFACE WINDS SHOULD REMAIN FROM THE SOUTH. SKIES WILL BECOME MOSTLY CLEAR OVERNIGHT. TCU/CB ARE EXPECTED OVER THE MOUNTAINS SURROUNDING THE VALLEY BY LATE TUESDAY MORNING WITH A SLIGHT CHANCE OF A THUNDERSTORM MOVING INTO THE LAS VEGAS VALLEY THIS AFTERNOON. CLOUDS IN GENERAL AOA 10K FEET. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLD/SCT SHOWERS/THUNDERSTORMS ARE EXPECTED INTO THIS EVENING...WITH OUTFLOW WINDS A CONCERN FROM ANY NEARBY THUNDERSTORMS. MOSTLY CLEAR SKIES TONIGHT. FEW-SCT CLOUDS AT AROUND 10-12K FEET TUESDAY WITH BEST THUNDERSTORM COVERAGE OVER LINCOLN...CLARK AND MOHAVE COUNTIES. PREVAILING SOUTH SURFACE WINDS AROUND 10KTS. GUSTY AND ERRATIC WINDS ASSOCIATED WITH TSTORM OUTFLOW IS POSSIBLE AGAIN TUESDAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && PIERCE HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 20, 6:37 AM PDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 637 AM PDT MON AUG 20 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-210000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 637 AM PDT MON AUG 20 2012 /637 AM MST MON AUG 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT VERY MOIST CONDITIONS WILL REMAIN OVER THE AREA TODAY AND TONIGHT RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. GUSTY WINDS MAY BE SEEN FROM THESE THUNDERSTORMS...HOWEVER THE MAIN CONCERN WILL BE BRIEF HEAVY RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE AREAS WHICH HAVE THE GREATEST CHANCE OF THUNDERSTORMS FORMATION WILL BE LINCOLN/CLARK/MOHAVE COUNTIES .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEAK CUT-OFF LOW WILL MOVE ONTO THE SOUTH CENTRAL CALIFORNIA COAST LATE TUESDAY AND OVER THE AREA ON WEDNESDAY. THIS WILL ALLOW MONSOONAL MOISTURE TO REMAIN OVER THE EASTERN PORTION OF THE FORECAST AREA AND MAY PROVIDE INCREASED DYNAMICS FOR MORE WIDESPREAD THUNDERSTORM. THE MAIN CONCERN WILL CONTINUE TO BE LOCALIZED HEAVY RAINFALL WITH POSSIBLE ISOLATED FLASH FLOOD CONCERNS. DRYING WILL BEGIN TO TAKE PLACE BY FRIDAY...WITH LIMITED IF ANY THUNDERSTORMS ACTIVITY EXPECTED OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 20, 3:46 PM PDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 11 W VALENTINE 35.39N 113.86W
08/20/2012 E1.25 INCH MOHAVE AZ TRAINED SPOTTER
HAIL FELL FOR 10 MINUTES STARTING AT 1420.
&&
METZGERLocal storm report, Aug 20, 4:00 PM PDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM FLASH FLOOD 10 W MT. TRUMBULL 36.41N 113.31W
08/20/2012 MOHAVE AZ 911 CALL CENTER
PUBLIC REPORTED THAT SEVERAL ROADS ON THE WAY TO THE BAR
TEN RANCH WERE WASHED OUT DUE TO FLASH FLOODING.
&&
ASGLocal storm report, Aug 20, 4:34 PM PDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
434 PM PDT MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HEAVY RAIN WIKIEUP 34.70N 113.62W
08/20/2012 M1.10 INCH MOHAVE AZ MESONET
A MOHAVE COUNTY ALERT GAUGE REPORTED 1.10 INCHES OF RAIN
FELL BETWEEN 400 PM AND 430 PM.
&&
ASGLocal storm report, Aug 20, 5:18 PM PDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
518 PM PDT MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST WIKIEUP 34.70N 113.62W
08/20/2012 E70 MPH MOHAVE AZ PUBLIC
THUNDERSTORM WINDS OF 70 MPH LASTED FOR 5 MINUTES IN
WIKIEUP. WINDS CAUSED A PERGOLA TO TIP OVER.
&&
METZGERLocal storm report, Aug 20, 5:21 PM PDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM PDT MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM FLASH FLOOD NE WIKIEUP 34.71N 113.61W
08/20/2012 MOHAVE AZ LAW ENFORCEMENT
MOHAVE COUNTY SHERIFF REPORTED LOTS OF MUD AND DEBRIS AT
CHICKEN SPRINGS ROAD AND US 93. THEY ALSO STATED THAT
ADOT WAS ON THE WAY TO CLEAR THE ROAD.
&&
ASGLocal storm report, Aug 20, 6:34 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
634 PM PDT MON AUG 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 7 WSW WIKIEUP 34.66N 113.73W
08/20/2012 M1.42 INCH MOHAVE AZ 911 CALL CENTER
A MOHAVE COUNTY ALERT GAUGE LOCATED ON TOP OF AUBREY PEAK
MEASURED A 30 MINUTE RAINFALL TOTAL OF 1.42 INCHES.
&&
ASGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:25 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 110 min |
| Aug 20, 7:16 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 119 min |
| Aug 21, 11:39 AM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 36 hr |
Nearby
Flash Flood Warnings in California, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.